Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 173, NWS Des Moines, IA

June 6, 2006Wapello County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2006, 3:48 PM CDT for Wapello County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2006, 3:48 PM CDT (20:48 UTC)
Expired
Jun 6, 2006, 4:45 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Wapello County, IA

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:45 AM CDT, 13 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 2:45 AM CDT, 13 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT TUE JUN 6 2006

.DISCUSSION...

MAIN FOCUS IN SHORT TERM IS ON CURRENT FRONT AND UPPER TROF MOVING
SLOWLY THROUGH THE AREA TODAY AND TIMING/DEVELOPMENT OF
PRECIPITATION ON FRONTAL BOUNDARY.  IN LONGER TERM CONTINUED
INCONSISTENCY OF MODEL RUN TO RUN LEAVES FORECASTER WITH LITTLE TO
DO BUT WORK WITH PERSISTENCE.

TODAY MODELS HAVE DECENT HANDLE ON PROGRESSION OF FRONT AND UPPER
TROF ACROSS THE STATE.  AFTER MID MORNING ENOUGH MOISTURE POOLS
ALONG FRONTAL BOUNDARY AND AIRMASS REMAINS MODERATELY UNSTABLE.
WHERE THESE STORMS DEVELOP WILL BE QUESTION OF THE DAY AS MODELS DO
HAVE DIFFERENT SOLUTIONS ON MOVEMENT.  EXPECT SCENARIO TO BE THAT
INITIAL STORMS WILL DEVELOP EAST OF I35 THOUGH AS FRONT LAGS SWWRD
EXPECT SOME STORMS IN SOUTH CENTRAL PORTION OF THE STATE.  BY 00Z
ANY DYNAMICAL FIELDS EAST OF CWA AND EXPECT STORMS TO BE EAST TOO.
GUIDANCE TEMPS GOOD WITH SOME MINOR ADJUSTMENTS FOR CLOUDS AND RAIN.

IN LONGER TERM WESTERN UPPER RIDGE BUILDS MID WEEK AND LITTLE IF ANY
CHANCE FOR RAIN.  BY SATURDAY NIGHT RIDGE BREAKS DOWN ENOUGH TO
ALLOW SEVERAL IMPULSES THROUGH THE FLOW WHILE SURFACE BOUNDARY SETS
UP JUST SOUTH OF THE STATE GIVING DECENT CHANCE FOR RAIN ON THE
WEEKEND WITH BEST CHANCE ON SUNDAY IF TIMING HOLDS AND BOUNDARY
PUSHES THROUGH THE STATE WITH GOOD DYNAMICAL SUPPORT.  EXTENDED
MODELS ECMWF AND CANADIAN ARE BOTH SUPPORTING BEST CHANCES FOR
SATURDAY THROUGH SUNDAY.  GUIDANCE TEMPS NOT ADJUSTED MUCH THOUGH
WILL HAVE TO WATCH AS ANY COOLING MAY SLIDE EASTWARD AND STATE LEFT
WITH LITTLE COOLING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Jun 6, 5:20 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT TUE JUN 6 2006

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-071100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
520 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON SEVERE THUNDERSTORMS MAY DEVELOP BY THIS AFTERNOON DEPENDING
ON THE LOCATION OF THE FRONTAL SYSTEM PASSING THROUGH THE AREA.
SOME OF THE STORMS MAY CONTAIN SMALL HAIL AND GUSTS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON SATURDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS
IN THE AREA THERE WILL BE THE CHANCE FOR THUNDERSTORMS AND SOME
OF THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY ON SEVERAL OF THE DAYS
THERE IS A CHANCE FOR THUNDERSTORMS.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-071100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
520 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON OVER THE
AREA AS A FRONTAL SYSTEM IN THE AREA WILL BE THE FOCUS FOR STORMS
TO DEVELOP ON. SOME OF THE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON SATURDAY NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS
IN THE AREA THERE WILL BE THE CHANCE FOR THUNDERSTORMS AND SOME
OF THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY THIS AFTERNOON AS STORMS
DEVELOP. SPOTTER ACTIVATION MAY ALSO BECOME NECESSARY SATURDAY
NIGHT THROUGH MONDAY NIGHT WITH SEVERAL FRONTAL SYSTEMS IN THE
AREA.

FORSTER

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:44 PM CDTSevere Thunderstorm WarningDMXDavis46 min
Jun 6, 4:47 PM CDTSevere Thunderstorm WarningDMXWapello13 min
Jun 6, 5:10 PM CDTTornado WarningDMXDavis50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.